Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 73, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 29, 1997, 4:37 PM MDT for Prowers County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1997, 4:37 PM MDT (22:37 UTC)
- Expired
- Jun 29, 1997, 5:40 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Prowers County, CO
The radar
The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1693 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
210 WUUS1 KPUB 292239 SVRPUB COC099-292340- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 437 PM MDT SUN JUN 29 1997 * SEVERE THUNDERSTORM WARNING FOR PROWERS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 540 PM MDT * SOME LOCATIONS EFFECTED HIGHWAY 50 BETWEEN LAMAR AND GRANADA THROUGH 445 PM AND CROSSING HIGHWAY 385 NORTH OF BRISTOL BY 455 PM * AT 435 PM RADAR SHOWED SEVERE STORMS 3 MILES WEST AND 10 MILES NORTHWEST OF GRANADA MOVING NORTHEAST AT 25 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. JKH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:52 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 29, 1:52 PM MDT, 2 hours 45 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 150 PM MDT SUN JUN 29 1997 THE PRIMARY FORECAST PROBLEM OF THE NIGHT IS DETERMINING IF DEEP CONVECTION WILL BE SUSTAINED ON THE FAR EASTERN PLAINS. THUNDERSTORMS OVERNIGHT IN KANSAS PRODUCED ENOUGH OUTFLOW THAT THE LOWER ATMOSPHERE OVER EASTERN COLORADO WAS SUBSTANTIALLY MODIFIED. THE COOL...MOIST AIR HAS SLOWED AND LIMITED HEATING ON THE PLAINS TODAY. MEANWHILE...THE MODELS INDICATE A TREND TOWARD WARMING MID LEVELS OVER THE NEXT 24 HOURS AS AN UPPER RIDGE BUILDS OVER THE REGION. THUS...THE RACE IS ON BETWEEN DAYTIME HEATING ACTING ON HIGH LOW LEVEL MOISTURE OVER THE EASTERN PLAINS AND STABILIZING DUE TO MID LEVEL WARMING. THE ETA SHOWS 1000+ J/KG CAPE AND RELATIVELY LOW CIN...BUT DOES NOT GENERATE ANY PRECIPITATION. CONVECTION HAS BEEN FAIRLY SHALLOW AS OF EARLY AFTERNOON. HOWEVER...IT IS HARD TO IMAGINE THAT AS TEMPERATURES CLIMB INTO THE LOWER 90S OVER THE FAR EASTERN PLAINS...WITH DEWPOINTS IN THE MID 50S...THAT DEEP CONVECTION WILL NOT DEVELOP. VERTICAL WIND SHEAR IS SUFFICIENT (AROUND 30- 40 KTS THRU THE LOWEST 4 KM) TO ORGANIZE THE STORMS SOMEWHAT... AND DRYING MID LEVELS WILL HELP ALLOW STRONG DOWNDRAFTS. WARM TEMPERATURES ALOFT SHOULD MOSTLY INHIBIT HAIL PRODUCTION. COVERAGE OF THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE LIMITED...SINCE THERE APPEARS TO BE NO UPPER LEVEL FEATURE TO HELP TRIGGER AND SUSTAIN CONVECTION. HOWEVER...A DRYLINE IS IN PLACE EXTENDING THROUGH HUERFANO AND LAS ANIMAS COUNTIES... WHICH MAY HELP TO TRIGGER THUNDERSTORMS THIS AFTERNOON AND EVENING. WITHOUT UPPER LEVEL SUPPORT...STORMS SHOULD DIE OUT BEFORE MIDNIGHT. WITH INCREASING SOUTHWEST FLOW IN THE MID LEVELS APPROACHING FROM THE WEST...SURFACE WINDS HAVE INCREASED IN THE SAN LUIS VALLEY THIS AFTERNOON AND THESE WINDS SHOULD PERSIST THROUGH MUCH OF THE EVENING BEFORE DIMINISHING. FWC TEMPERATURES AND POPS ARE IN THE BALLPARK. HAYNES
In the hours before
Special weather statement, Jun 29, 11:44 AM MDT, 4 hours 53 minutes before
COZ060>081-300600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1140 AM MDT SUN JUN 29 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...SEVERE THUNDERSTORMS POSSIBLE OVER THE FAR EASTERN PLAINS THIS AFTERNOON AND EVENING... THUNDERSTORMS IN KANSAS OVERNIGHT PRODUCED AN OUTFLOW BOUNDARY THAT PUSHED INTO EASTERN COLORADO...CAUSING THE LOWER ATMOSPHERE TO BE COOLER AND MOISTER THAN EXPECTED...EAST OF THE MOUNTAINS. THIS HIGHER LOW LEVEL MOISTURE WILL RESULT IN AN INCREASED CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY OVER THE FAR EASTERN PLAINS. MODERATE VERTICAL WIND SHEAR AND HIGH LOW LEVEL MOISTURE MAY ACT TO PRODUCE A FEW SEVERE THUNDERSTORMS OVER KIOWA...PROWERS...BENT AND BACA COUNTIES LATE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NECESXSARY TODAY...MAINLY OVER KIOWA... PROWERS...BENT AND BACA COUNTIES. HAYNES
Special weather statement, Jun 29, 4:06 PM MDT, 31 minutes before
COZ081-292305- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 406 PM MDT SUN JUN 29 1997 ...STRONG THUNDERSTORM OVER BACA COUNTY... A STRONG THUNDERSTORM WILL MOVE TO THE VICINITY OF WALSH BY 430 PM. AT 405 PM...THIS STORM WAS LOCATED 15 MILES SOUTHEAST OF SPRINGFIELD AND WAS MOVING NORTHEAST AT 15 MPH. EXPECT DEADLY LIGHTNING...SMALL HAIL...TORRENTIAL RAIN AND STRONG GUSTY WINDS WITH THIS STORM. IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY. JKH
Special weather statement, Jun 29, 4:08 PM MDT, 29 minutes before
COZ081-292305- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 406 PM MDT SUN JUN 29 1997 ...STRONG THUNDERSTORM OVER BACA COUNTY... A STRONG THUNDERSTORM WILL MOVE TO THE VICINITY OF WALSH BY 430 PM. AT 405 PM...THIS STORM WAS LOCATED 15 MILES SOUTHEAST OF SPRINGFIELD AND WAS MOVING NORTHEAST AT 15 MPH. EXPECT DEADLY LIGHTNING...SMALL HAIL...TORRENTIAL RAIN AND STRONG GUSTY WINDS WITH THIS STORM. IF THREATENING WEATHER APFPROACHES...SEEK SHELTER IMMEDIATELY. JKH
Special weather statement, Jun 29, 4:18 PM MDT, 19 minutes before
COZ079-292310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 418 PM MDT SUN JUN 29 1997 ...STRONG THUNDERSTORMS MOVING ACROSS EASTERN BENT COUNTY... STRONG THUNDERSTORMS WERE MOVING ACROSS EASTERN BENT COUNTY LATE THIS AFTERNOON. AT 415 PM...PUEBLO RADAR INDICATED STRONG THUNDERSTORMS FROM 7 MILES NORTHWEST OF HASTY TO 15 MILES SOUTHEAST OF HASTY. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 15 MPH. GUSTY WINDS...SMALL HAIL...BRIEF TORRENTIAL RAINS AND DEADLY LIGHTNING ARE EXPECTED WITH THESE THUNDERSTORMS. IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY. JKH
Special weather statement, Jun 29, 4:20 PM MDT, 17 minutes before
COZ079-292310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 418 PM MDT SUN JUN 29 1997 ...STRONG THUNDERSTORMS MOVING ACROSS EASTERN BENT COUNTY... STRONG THUNDERSTORMS WERE MOVING ACROSS EASTERN BENT COUNTY LATE THIS AFTERNOON. AT 415 PM...PUEBLO RADAR INDICATED STRONG THUNDERSTORMS FROM 7 MILES NORTHWEST OF HASTY TO 15 MILES SOUTHEAST OF HASTY. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 15 MPH. GUSTY WINDS...SMALL HAIL.f..BRIEF TORRENTIAL RAINS AND DEADLY LIGHTNING ARE EXPECTED WITH THESE THUNDERSTORMS. IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY. JKH
Local storm report, Jun 29, 4:36 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 442 PM MDT SUN JUN 29 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0432 PM 3 WSW STONINGTON CO 1.00 INCH HAIL 06/29/97 BACA
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 2:32 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 63 min |
| Jun 29, 2:40 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 60 min |
| Jun 29, 3:30 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 65 min |
| Jun 29, 4:24 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.